Texas, 2021

High Wind in Texas, October 28, 2021

October 28, 2021 · NWS LUB · 1 event in 1 county or zone

A slow moving upper level storm system over the Missouri River Valley allowed for another day of strong winds over the Rolling Plains and extreme southeastern Texas Panhandle. A peak wind gust of 64 mph was measured by the Automated Surface Observing System at Childress Municipal Airport (Childress County).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A slow moving upper level storm system over the Missouri River Valley allowed for another day of strong winds over the Rolling Plains and extreme southeastern Texas Panhandle. A peak wind gust of 64 mph was measured by the Automated Surface Observing System at Childress Municipal Airport (Childress County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 28, 11:46 AM CST, 43 minutes earlier.

Area forecast discussion, Oct 28, 11:46 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1246 PM CDT Thu Oct 28 2021

.AVIATION...
Strong northerly winds at all terminals expected to persist
through the afternoon hours. KCDS will see the strongest winds
with gusts likely exceeding 50 kts through 22z. KLBB and KPVW
will see gusts topping out near 35 kts. Winds will quickly
diminish after sunset, with LLWS developing at all terminals
during the early morning hours. VFR conditions expected to prevail
through the TAF period.

&&

.PREV DISCUSSION... /issued 334 AM CDT Thu Oct 28 2021/

SHORT TERM...
Potent upper level low pressure system over the Ozarks this
morning will slowly move into the mid Mississippi Valley later
today. Strong overlapping northwesterly flow aloft remains
overhead, especially from near the I-27 corridor east through the
Rolling Plains. Even though surface winds have been light
overnight, we expect daytime mixing to occur into this strong
layered flow and result in stiff north-northwesterly winds again
today. A Wind Advisory will cover this area from 10 am through 7
pm CDT. Flow aloft is strong enough to again expect a few higher
wind gusts near 60 mph, though the majority of wind gusts should
be nearer 50 mph. We also have retained mention of some blowing
dust for the central and northern South Plains into the Rolling
Plains. Winds expected to taper again rather quickly early this
evening with decoupling of the lower atmosphere and as the
strongest wind core aloft shifts further to the east.

High temperatures today will remain a bit suppressed, perhaps a
notch milder than Monday and near normal for the end of October.
Tonight will also see a 1025 millibar surface high pressure ridge
take a bit more control on the Caprock with low temperatures mostly
in the 30s and likely a few spots hitting the freeze point mainly
through the Sandhills in the southwest Panhandle. RMcQueen

LONG TERM...
Heights aloft will begin to increase as weak ridging moves towards
the forecast area on Friday. At the surface winds will remain
northerly but speeds will be lower than today in the 15-20 mph
range. This will allow temperatures to only rise a few degrees on
Friday with most locations having high temperatures in the low to
mid 70's. On Saturday a weak shortwave will move across CO leading
to a strengthening of a lee cyclone. This will lead to westerly
to southwesterly winds developing across most of the area and
leading to a nice warm-up (high temperatures in the 80's) due to
the downsloping winds. However, this warm-up will be short lived
as a trough quickly amplifies across central Canada into the
northern Great Plains sending a cold front south. This front
should arrive into the forecast area late Saturday night and clear
the area by Sunday morning leading to temperatures that are
closer to seasonal normals for the end of October.

The aforementioned trough will become an upper low over Nunavut
however it now appears that this system will quickly move east and
northeast with broad troughing remaining across most of the CONUS. A
few shortwaves will drop south out of Canada into the trough
however based on the orientation of the trough most should quickly
move east across the northern Great Plains into the Midwest. This
will keep most of the coldest temperatures across the
aforementioned area although several cold fronts will still be
able to sweep south into West Texas. This will keep cooler
temperatures in place for much of next week. The strongest front
appears to move into the region on Wednesday and there may be
sufficient moisture ahead of this front for showers to develop
along it. Behind this front, quite a bit of low level moisture
appears to hang around with weak upward vertical motions. This may
set the stage for continued low clouds/drizzle and if this does
indeed happen then afternoon temperatures may need to be lowered
even more for mid to late next week. /WCI

FIRE WEATHER...
Strong north to northwest winds will redevelop by mid morning
through this afternoon, with strongest winds from the eastern South
Plains and southeast Texas Panhandle through the Rolling Plains.
Wind speeds will increase to around 20 to 30 mph sustained speeds at
the 20 foot level, while Relative Humidity lowers to around 10 to 15
percent. Fuel response may show pockets of resistance where areas of
significant green remains, though these pockets seem to be shrinking.
Also, a swath of heavy rain that fell across the southern Rolling
Plains about 36 hours ago may offer some resistance though that will
dwindle further with an additional day of strong dry winds. So, a
Red Flag Warning will be in effect from mid morning through the
afternoon today for the eastern South Plains and southeast Texas
Panhandle through the Rolling Plains. Elevated fire danger will
occur elsewhere on the Caprock. Winds should diminish quickly early
this evening.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CDT this evening for TXZ024>026-
030>032-036>038-042>044.

Wind Advisory until 7 PM CDT this evening for TXZ023>026-029>032-
035>038-042>044.

&&

30/05/58
Hazardous weather outlook, Oct 28, 3:06 AM CST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
406 AM CDT Thu Oct 28 2021

TXZ021>044-290915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
406 AM CDT Thu Oct 28 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

North to northwest winds from 30 to 35 mph with gusts near or over
50 mph will develop today from the central and northern South Plains
into the extreme southern Texas Panhandle as well as all of the
Rolling Plains. A Wind Advisory is in effect for this area from mid
morning through late this afternoon. These winds will also cause
Critical Fire Weather concerns and a Red Flag Warning is in effect
from the eastern South Plains and southeast Texas Panhandle through
the Rolling Plains. Elevated Fire Danger will cover areas mainly
west of the I-27 and US 87 corridors today. Localized visibility
restrictions from blowing dust will also develop today near open
fields and construction activity.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Childress

When
October 28, 12:29 PM CST to 12:48 PM CST
Where
Childress forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985319.